Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 23, 2001, 9:26 AM CDT for Dubuque County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 23, 2001, 9:26 AM CDT (14:26 UTC)
- Expired
- Apr 23, 2001, 10:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 231427 SVRMLI IAC061-231515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 926 AM CDT MON APR 23 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEAST IOWA * UNTIL 1015 AM CDT * AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 2 MILES NORTH OF WORTHINGTON...OR 4 MILES SOUTH OF DYERSVILLE...MOVING NORTHEAST AT 50 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... 7 MILES SOUTHEAST OF NEW VIENNA NOW. BANKSTON...FARLEY...EPWORTH BY 925 AM CDT. GRAF...CENTRALIA...PEOSTA BY 930 AM CDT. DURANGO...SHERRILL...ASBURY BY 935 AM CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURD*Y STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4265 9114 4230 9113 4239 9068 4267 9081
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 AM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Apr 23, 3:15 AM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CDT MON APR 23 2001 06Z SURFACE ANALYSIS SHOWS LOW PRESSURE BETWEEN SIOUX CITY AND OMAHA. COLD FRONT EXTENDS FROM SOUTHEAST NEBRASKA INTO CENTRAL KANSAS...WITH DRYLINE FURTHER EAST EXTENDING FROM SOUTHWEST IOWA INTO EASTERN KANSAS. CONVECTION DIMINISHING AND LIFTING NORTHEAST OUT OF CWA. EARLIER RECEIVED REPORT OF SEMI BLOWN OVER ON INTERSTATE 80 NEAR WILLIAMSBURG. KDVN WSR-88D REFLECTIVITY NEAR THAT TIME APPEARED TO SHOW SOMEWHAT OF A COMMA HEAD ON WESTERN FLANK OF ARCING BAND OF SHRA/TSRA...WITH DECENT WEAK ECHO REGION. KDVN VAD WIND PROFILE SHOWS 50-60 KTS JUST OFF THE DECK...AND THIS APPARENTLY WAS TRANSPORTED TO THE GROUND. CONCERNS IN SHORT TERM ARE WITH WINDS...CLOUDS...TEMPS AND PCPN CHCS. BEYOND...CONCERNS ARE MAINLY WITH TEMPS AND NEXT CHANCE OF PCPN LATE TUESDAY/WEDNESDAY. UPPER AIR PATTERN SET TO UNDERGO CHANGE AS RIDGE BUILDS INTO WESTERN US NEXT 48 HRS...WHILE TROUGH OVER CENTRAL US SHIFTS TO EAST COAST. THIS WILL RESULT IN TRANSITION FROM SOUTHWEST TO NORTHWEST UPPER FLOW OVER REGION...WITH COOLER TEMPS (MORE SEASONAL) IN STORE. SHORT TERM...SURFACE COLD FRONT TO SWEEP ACROSS CWA...MAINLY BY EARLY AFTERNOON. CONVERGENCE NOT GREAT AHEAD OF FRONT...SO DON/T EXPECT TO SEE MUCH IF ANY ADDITIONAL PCPN ALONG BOUNDARY UNTIL THE AFTERNOON WITH HEATING. BY THIS TIME...FRONT SHOULD BE JUST ABOUT THROUGH CWA...COULD SEE SOME ACTIVITY DEVELOP IN FAR EASTERN ZONES BUT QUICKLY MOVE EAST. SOME WRAP-AROUND/DEF ZONE PCPN MAY SWING THROUGH LATER TODAY AND THIS EVENING...ESPECIALLY NORTHERN HALF OF CWA. NEXT CONCERN IS WIND. AS MENTIONED EARLIER...KDVN WSR-88D VAD WIND PROFILE SHOWS 50-60 KTS JUST OFF DECK. PRESSURE GRADIENT EXPECTED TO TIGHTEN TODAY AS SURFACE LOW TRACKS NORTHEAST INTO GREAT LAKES. COLD ADVECTION...MIXING AND SOME ISALLOBARIC CONTRIBUTION SHOULD KICK UP WINDS. A FEW LOCATIONS ALREADY NEARING CRITERIA. LOCAL STUDY WITH MSLP GRADIENT SUGGESTS SOME GUSTS OF 40-45 MPH AND THIS MESHES WITH TAKING ABOUT 80% OF H85 WIND IN NEAR SUPERADIABATIC CONDITIONS. TEMPS...NEXT CONCERN. H85 TEMPS PROGGED BELOW ZERO ALONG AND EAST OF RIVER BY 00Z. GRADIENT SETTING UP FROM WEST TO EAST AND WILL TAILOR ZONES THIS WAY...CLOSER TO WARMER MAV EAST AND COOLER FWC WEST. EXPECT TO SEE TEMPS WEST OF THE RIVER TOPPING OUT THIS MORNING...THEN GO STEADY OR FALL. CLOUDS AND ANY LIGHT RAIN TO GRADUALLY DECREASE TONIGHT AS WEAK RIDGING BUILDS IN. GUIDANCE IN DECENT AGREEMENT ON MINS AND GENERALLY ACCEPTED. NEXT SYSTEM PROGGED LATE TUESDAY/EARLY WEDNESDAY...EXPECTED TO BRING AN INCREASE IN CLOUDS AND PERHAPS SOME LIGHT RAIN OR SPRINKLES. TEMPS TO COOL TO NEAR SEASONAL LEVELS NEXT FEW DAYS. COORD WITH KARX...KDMX...KLOT...KILX...THANX .DVN... IA...WIND ADVISORY TODAY EASTERN IOWA. IL...WIND ADVISORY TODAY NORTHWEST AND WEST CENTRAL ILLINOIS. MO...WIND ADVIDSORY TODAY EXTREME NORTHEAST MISSOURI. MCCLURE
In the hours before
Special weather statement, Apr 23, 5:07 AM CDT, 4 hours 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 AM CDT MON APR 23 2001 ...VERY WINDY AND TURNING COOLER... LOW PRESSURE OVER NORTHWEST IOWA WILL RACE NORTHEAST INTO THE GREAT LAKES THIS AFTERNOON. IN RESPONSE...THE PRESSURE GRADIENT WILL STRENGTHEN OVER THE REGION...RESULTING IN VERY WINDY CONDITIONS. A COLD FRONT WILL ALSO SWEEP ACROSS THE REGION THIS MORNING... SWITCHING THE WINDS FROM SOUTH TO SOUTHWEST...AND EVENTUALLY TO THE WEST. WIND SPEEDS WILL INCREASE TO BETWEEN 25 AND 35 MPH...WITH GUSTS TO NEAR 45 MPH. A STRAY SHOWER OR THUNDERSTORM WILL BE POSSIBLE UNTIL THE FRONT PASSES. THE FRONT WILL BRING MUCH COOLER AIR COMPARED TO WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. HIGH TEMPERATURES WEST OF THE MISSISSIPPI RIVER WILL OCCUR THIS MORNING...BEFORE FALLING INTO THE UPPER 40S TO MIDDLE 50S. MEANWHILE...HIGH TEMPERATURES EAST OF THE MISSISSIPPI RIVER WILL OCCUR AROUND MIDDAY...THEN FALL INTO THE 50S. PATCHY LIGHT RAIN OR DRIZZLE IS EXPECTED BY MID TO LATE AFTERNOON...WEST OF A LINE FROM DUBUQUE TO IOWA CITY. THIS LIGHT PRECIPITATION WILL SHIFT EAST DURING THE EVENING...STAYING MAINLY NORTH OF HIGHWAY 34. THE STRONG WINDS ARE EXPECTED TO SLOWLY DIMINISH AFTER SUNSET. UPCOMING SPOTTER TRAINING SESSIONS - APRIL 23 2001 - Anamosa, IA, 7:00 p.m. Tornado and Severe Thunderstorm Spotter Training will be conducted in Anamosa, Iowa (Jones County) at 7:00 p.m. at the Anamosa Fire Department. This will be a two-hour class. For additional information, contact Robyn Reese at (319) 462-2735 or e-mail at jonescoland@n-connect.net. External promotion is encouraged by all media and NOAA Weather Radio. MCCLURE
Local storm report, Apr 23, 8:51 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 AM CDT MON APR 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM INDEPENDENCE IA TORNADO
04/23/01 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.
SEVERAL
HOMES DAMAGED NORTHWEST
AND NORTHEAST OF
INDEDPENDENCE. A
UTILITITY BUILDING NEAR
A SCHOOL WAS DAMAGED.Local storm report, Apr 23, 9:17 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT MON APR 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM LISBON IA 50 MPH TSTM GUST
04/23/01 LINNThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:34 AM CDT | Tornado Warning | DVN | Buchanan, Delaware | 26 min |
| Apr 23, 9:03 AM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 27 min |
| Apr 23, 10:24 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.